Send to

Choose Destination
Arthritis Rheum. 1995 Sep;38(9):1225-31.

Nonsteroidal antiinflammatory drug-induced gastroduodenal injury in children.

Author information

University of Texas Southwestern Medical Center, Dallas, USA.



To determine the incidence of abdominal pain and gastroduodenal injury in children with arthritis taking nonsteroidal antiinflammatory drugs (NSAIDs).


A retrospective review of the records of all children (570 patients) receiving followup care in an academic rheumatology clinic between 1991 and 1993 was performed.


There were 344 patients who used NSAIDs during the study period. Abdominal pain was recorded in 27.9% of patients taking NSAIDs and 14.6% of patients not taking NSAIDs. Abdominal pain in 47 patients (49%) taking NSAIDs and 14 patients (42%) not taking NSAIDs was evaluated radiographically and/or endoscopically. Among those patients evaluated, gastric or duodenal injury was found in 16 (34.0%) who were taking NSAIDs and 1 (7.1%) who were not. This represented a relative risk for gastroduodenal injury of 4.8 for patients taking NSAIDs (P = 0.09). The incidence of injury did not change when analyses were controlled for prednisone or slow-acting antirheumatic drug use. None of the children were hospitalized or died as a result of gastroduodenal injury during the 3-year period.


We conclude that NSAID use in children with arthritis frequently leads to gastroduodenal injury, with an estimated incidence and relative risk that are comparable to the rates found in adults with arthritis taking NSAIDs, but that hospitalization or death as a result of this injury is uncommon.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center